Ask a doctor

Juvederm Lip Hematoma. What Can I Do? (photo)

I had Juvederm injected 26 hours ago. Have been using ice, arnica gel and pellets. Is this type of bruising and swelling normal? My lips have black spots and it is very dark purple over the mouth area. How long (realistically) can I expect this to last? And is there anything else I should be doing to help it heal faster? This looks terrible. I sell cosmetics in a department store and I am getting some really funny looks from my customers.

Follow-up: Thank you for your reply. I had taken Motrin a few days before the injection and I do take Crestor every other day for cholesterol management. I do tend to bruise very easy.

Also as an update, this morning, when the nurse called to check on me, I was able to send her a picture of my whole face, so she could forward the picture to the Dr. to show him how I look. The Dr. is out of town, but asked that the nurse look at me in person, so I went in to the office. She feels it will resolve in time with a good result. I hope so. I am a very petite 45 year old woman. I had expressed to the Dr. that I did not want to look overdone or unnatural, that I wanted to look like myself, only a little better. I was much more concerned about the smile lines than about my thinning top lip, but he suggested a little to the lip area would help the overall result.

Doctor Answers (8)

Juvederm Lip Hematoma

+2

Yes, this is not ideal. I would suggest you return to your injector for an evaluation. While a lot of that looks like swelling and bruising (very significant on both!), I think you need an in-person evaluation. Regular bruising and swelling can take up to 14 days realistically to resolve, but since yours is very significant, I think yours will take longer than that, unfortunately. Were you on any medications, even Advil, when you got this done?

Follow up: I am glad you posted this follow up. Some patients will bleed more than others, especially if those patients have taken any blood thinning medications. It appears you did and that you are one of these types of patients, so yes, that is part of it. I am glad you went in to be seen and forwarded a photo to the doctor. I will also recommend you see the physician in person when he is back in town.


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Lip hematoma and bruising after Juvederm injection. What can I do?

+1

So Sorry for the trauma.  It's always best to be off blood thinners for at least a week prior to injections to avoid undue bruising. At this point keep taking the Arnica and you could start some warm compresses now. It's not uncommon for bruising to last 2 weeks.  

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Juvederm and Bruising: Bruise Pak

+1

I would recommend a standardized Arnica pill such as Bruise Pak before and after your Juvederm procedure to minimize the course of bruising with Juvederm.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

You might also like...

Juvederm Lip Hematoma. What Can I Do?

+1

The posted photos shows a upper lip bleeding event. Where you on aspirin/vitamin E/blood thinners??? If not than are you a "bleeder"? Or have high bruising? If not than the injected placed the needle too deep into the lip muscles causing this "hematoma" Only time will resolve, sorry. Like a few weeks. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Bruising/swelling after filler injections

+1

It is not uncommon to have brusing and swelling after filler injections.   Depending on the situation, we typically use a combination of medical and laser or light-based treatments to hasten the resolution of these problems.  When a problem or side effect develops after any treatment you should always go back to the person you trusted to treat you.  If that individual is not familiar with how to best manage your condition, you should find an experienced physician who is able to help.  i 

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

Bruising

+1

Doubt this represents an expanding hematoma.  Instead it looks like severe symmetrical   bruising  to me.  I must assume that there is some predisposing cause like medications that result in excessive bruising.   On the other hand I have never seen bruising like this in any of my patients and I do not use blunt cannulas around the mouth.  So I am not sure that is a very effective argument.  The argument about experienced and conscientous injectors  is valid however.

 

S. Randolph Waldman, MD
Lexington Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Hematoma after lip injections

+1

It takes about 1-2 weeks for hematomas to resolve, however, you also want to make sure that the hematoma is not expanding any more.

Please return to your injecting physician as soon as possible.  Also discontinue anything that can potentially be a blood thinner, such as aspirin, ibuprofen, vitamin E, gingko, fish oil.  If you are on prescription blood thinners such as coumadin or heparin, please do not discontinue them without consulting with your prescribing physician as that may be dangerous.

We usually as our patients to discontinue all non-physician-recommended blood thinning medications 2 weeks prior to cosmetic procedures.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Blunt cannula for fillers

+1

Your bruising and swelling, mostly bruising will take 2-3 weeks to resolve. That is why the injector should be an experienced doctor, and the filler should be injected with a BLUNT cannula which reduces the incidence of hematoma. Unlike a needle which can pierce the vessels, a blunt cannula minimizes that possibility.

Samir Shureih, MD
Baltimore Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.